Includes Expert Content
Post nasal drip after uvula removal
avatar
decem09 posted:
I have had chronic post nasal drip ever since I had surgery for sleep apnea that included removal of my uvula.
Have tried all over the counter antihists. and other Rx treatments. Nothing really works. This is really annoying and distracting.

Have been taking an antireflux med for reflux of the larynx and a streroidal nasal spray that gives me about 30 minutes of relief.


Does anyone have anything close to this or could you point me to some help? Thx. for anything.
Reply
 
avatar
Rod Moser, PA, PhD responded:
Ask your medical provider about a prescription nasal antihistamine called Astelin. This can be very effective, but of course, there is no guarantee that this will help you.

Do you have any chronic issues with sinusitis? Did you have a CT scan prior to your surgery?
 
avatar
decem09 replied to Rod Moser, PA, PhD's response:
Thanks, Dr. Moser, for responding.
I am pretty sure I tried Astelin a long time ago.
I DID not have a CT scan beforehand. I had NEVER EVER had any sinus problems before the surgery. I have had a CT scan and upper GI test recently. Nothing was found.
I am always told I have silent reflux....even though I take Dexilant (reflux) and Mometesone spray, I almost constantly have drainage in my throat and nose.
It MUST be related to the uvula being removed.....wish the doc had warned me of this beforehand. Surely there are others who are dealing with this .I have even considered finding a doc who would reconstruct my uvula? Does that sound crazy?
 
avatar
Rod Moser, PA, PhD replied to decem09's response:
Unless the removal of your uvula resulted in chronic inflammation, I cannot think of an association. I don't think you will find an ENT interested in doing a uvula reconstruction (never heard of it), but it would be helpful to get a second opinion on your chronic nasal drainage and a more indepth examination of your paranasal sinuses.
 
avatar
decem09 replied to Rod Moser, PA, PhD's response:
Dr. Moser ... thanks again.
I have been to several docs, including docs at MUSC (Charleston), MCG (Augusta, GA). I am told repeatedly that I have reflux of the larynx and somehow that causes all these mucus in my nose and mouth. I take Dexilant for the reflux and Mometasone spray for the congestion. The Momet. gives me very short term relief.
I was told by a second doctor that the surgery was done very well, so I don't think there is inflammation.
I DID read somewhere that uvula removal can cause post nasal drip, but not indication of how to get rid of it.
 
avatar
Rod Moser, PA, PhD replied to decem09's response:
Pharyngeal reflux can definitely cause inflammation, and inflammation can cause drainage or dripping. Controlling the reflux would then be the way to focus your care.

Reflux aside, other that counteracting the drainage aspect alone using antihistamines, mast-cell stabilizers (like Singulair), or nasal corticosteroid sprays, I am not sure what, if any, would be a next step. I don't think that surgery can fix this, however.

I am so sorry that you are experiening these symptoms, and I am sorry that I did not have a magic solution for you.